Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Yellow-green pimples on forehead, pus, losing hair, dryness of skin. Could this be yeast folliculitis?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2005
Answered : 1391 Questions
Question
Hi,
Two weeks ago I started breaking out like crazy on my face, literally 50 pimples overnight. These pimples don't really look like the normal acne i would get (i get mild acne, mostly around my periods on my cheeks) They just stay on the surface, and have a yellow - greenish color to them, and if i try to remove the puss, it only comes liquid out, and they fill up again overnight. I started getting them when i was in a very humid/damp weather (Brazil). And it's mostly on my forehead, a place i never really break out. My skin is pretty dry as well, too dry if you ask me, and normally it's more on the oily side. I do feel I have this break out on my head as well. I'm losing a lot of hair at the moment.

Could this be yeast folliculitis? I have been eating super healthy the last two weeks, greens smoothies, no diary, no gluten, and nothing changed in my "acne" (normally my skin gets better when i stay on a diet) I have been using epiduo for a few days, but it seemed to aggravate my acne, so I had to stop.
I'm getting pretty desperate, so I started putting canesten 20 mg, a cream for vaginal yeast infection on my face, I've been doing this for 2 nights, and oddly, it seems like it calms my breakout.

I just got back from my dematologist in Norway, and when I asked him about if this could be a facial yeast infection he just told me there's no such thing, and wanted to put me on accutane, but i said no to that so he gave me tetralysal 300mg for 3 months instead.

I know my body and myself pretty well, and I can tell this is not normal. If this is normal acne i guess the tetralysal will take care of it, but if it is indeed yeast, will the tetralysal take care of that? If not is there anything natural I can take for yeast?

Thanks,

XXXXXXX
Posted Sat, 28 Apr 2012 in Skin Hair and Nails
 
 
Answered by Dr. Sudarshan 1 hour later
Hi,

Thanks for the query.

I have gone through your history and also been able to look at the photo sent.

The lesions do resemble lesions of yeast folliculitis which is other wise called malassezia folliculitis. This condition typically is seen in young individuals with oily skin living in hot humid climate. They occur mainly over face, upper body and can mimic acne lesions.

We treat this condition with Oral ketoconazole tablets and ciclopirox cream and shampoos. Canesten cream also works in it.

In your case, though the lesions seem like yeast follicullitis, as this condition mostly occur in obese patients with history of diabetics or those who are immunocompromised males, or on steroids, we often doubt the possibility of this condition in normal individuals.

You could help me understand your problem better by providing me the following details:
•     Did you have a similar problem in the past?
•     Does the lesion itch? If yes, how severe is it?
•     Do you have any similar lesions on any other part of the body like shoulder upper back?
•     Do you have dandruff/flaky scalp?
•     Do you have comedones? (black heads or white heads)
•     Oily skin in past?

A further close up photograph and side photo will be more helpful.

Alternatively a focal examination by a competent dermatologist and “KOH mount” of skin scraping can help in confirmation of diagnosis.

Meanwhile I would suggest you to continue canesten cream. Tetralysal can be withheld after discussing with your dermatologist.

Awaiting your response.

Regards
Dr Sudarshan
Above answer was peer-reviewed by
 
Follow-up: Yellow-green pimples on forehead, pus, losing hair, dryness of skin. Could this be yeast folliculitis? 3 hours later
Did you have a similar problem in the past?
• Does the lesion itch? If yes, how severe is it?
• Do you have any similar lesions on any other part of the body like shoulder upper back?
• Do you have dandruff/flaky scalp?
• Do you have comedones? (black heads or white heads)
• Oily skin in past?

I do recall having similar problems in the past, maybe a couple of times within the last two years. I live in Miami, and I travel a lot to Brazil, so I'm exposed to humid weather most of the year.

It's mostly my scalp that is itching, and it looks like I have dandruff, something i never had before. I do have more acne right now on my upper back, neck area.
Yes I have black heads a lot of them, and white heads.
And I do have oily skin, I usually sweat a lot when I get warm.
 
 
Answered by Dr. Sudarshan 27 minutes later
Dear XXXXXXX,

I've seen your photographs.

An actual physical examination by a competent dermatologist and “KOH mount” of skin scraping can help in confirmation of diagnosis.

Meanwhile I would suggest you to continue canesten cream.

Use a ketoconazole and selenium sulfide containing shampoo as it will work both in Dandruff as well as yeast folliculitis.

Avoid any greasy moisturizers or other cosmetics.

Use facial cleanser like cetaphil face cleanser.
Condition should improve in 2 weeks.

Hope Ive answered your query.
If you dont have any further query then please accept my answer.



Regards
Dr Sudarshan
Above answer was peer-reviewed by
 
Follow-up: Yellow-green pimples on forehead, pus, losing hair, dryness of skin. Could this be yeast folliculitis? 22 minutes later
Ok, I will ask my dermatologist when i get back to Miami.
Is there anything I can do to prevent this from happening again in the future?

Thanks,

XXXXXXX
 
 
Answered by Dr. Sudarshan 13 hours later
Hi XXXXXXX

Use a good quality cleanser daily.

Avoid direct sun exposure.

Use Sunscreens with SPF (Sun Protection Factor) of 30+.

Wash your scalp with Ketoconazole shampoo at least twice weekly.

Avoid greasy moisturizers.

Hope I’ve answered your query.

If you don’t have any further query then please accept my answer.

Regards
Dr Sudarshan
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor